Missouri, 2020

Drought in Missouri, September 1 to 30, 2020

September 1 to 30, 2020 · NWS SGF · 9 events in 9 counties and zones

Little rain fell in September, further impacting the drought that began in August. The 30/60/90 Day precipitation amounts continued to decline with Severe (D2) drought expanding across portions of the Ozarks.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Little rain fell in September, further impacting the drought that began in August. The 30/60/90 Day precipitation amounts continued to decline with Severe (D2) drought expanding across portions of the Ozarks. Low stream flows were noted on some area rivers and KBDI indices rose indicating enhanced fire weather concerns. Some indication in the agricultural community were beginning to occur with some farmers starting feeding hay about a month early.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 31, 10:46 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 31, 10:46 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1146 PM CDT Mon Aug 31 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 223 PM CDT Mon Aug 31 2020

Cold pool from convection earlier today has made through to all
but our southwest counties. Another disturbance is expected to
move ene from eastern KS/OK late tonight into Tuesday. Expect
elevated convection to increase in coverage and intensity, mainly
after midnight along a slow moving weak sw-ne frontal boundary
from northeast OK/southeast KS into central MO. MUCAPE values of
2500 j/kg and PWATS increasing to around two inches will support
some strong-severe storm potential (wind/hail) with areas of
heavy rain. Hard to be precise where the heavy rain will occur,
but in general our western counties will have the best overall
chances and the rain is needed there with D0-D1 drought. Do not
plan to issue a flash flood watch at this time.

Expect the convection to shift fairly quickly to the east late
tonight into Tuesday morning. The left over convective boundaries
and diffuse frontal boundary may serve as a focus for scattered
late afternoon/evening storms on Tuesday, but the smaller
mesoscale picture by that time will be muddy (i.e. low
confidence).

.LONG TERM...(Tuesday Night through Monday+)
Issued at 223 PM CDT Mon Aug 31 2020

Better chances for convection will shift southeast with time still
affecting our eastern counties Tuesday night into Wednesday. Overall,
rainfall amounts are progged to be highest over southern MO, but
overall excessive rain chances look slight/limited. Does bear
watching while we still have quite a bit of moisture in place
today through early Wednesday.

By late in the week guidance continues to point to a dip in the
mid latitude westerlies that will be favorable for Canadian air
mass frontal passages. A cold front will move through Thursday
but with very limited moisture in place. Weak sfc high pressure
will build in with a cooler/drier Canadian air mass for Friday and
early Saturday.

A warming trend will briefly occur Sunday with south winds
kicking back in ahead of another Canadian sfc cold front. Some
potential for storms with that frontal passage will occur during
the Sunday night-Monday time frame.

Beyond Monday, temperatures look to be much cooler than normal,
more fall like, with continued rain chances at times.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1144 PM CDT Mon Aug 31 2020

For the 06z TAFS...Convection has been holding to the southwest of
the area across OK all evening. Should start to see this area of
showers and embedded thunder move into southern Missouri overnight
and begin to affect the forecast terminal locations. Will start to
see ceilings/visibility lower into the MVFR category with the
showers/storms and potentially into some IFR. The rain chances
will continue into Tuesday, especially over far southern MO.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...|DSA
AVIATION...Lindenberg
Hazardous weather outlook, Aug 31, 7:21 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
821 PM CDT Mon Aug 31 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
821 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Showers and storms are expected to push into the area from
Oklahoma and Kansas tonight. Most of the storms should remain
below severe limits, but a few may produce hail to the size of
nickels and wind gusts up to 50 mph.

In addition to the storms, heavy rain will be possible and may
lead to some localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will increase for Tuesday through Thursday
when multiple rounds of thunderstorms are expected. There will be
some potential for flooding, but the risk timing is unclear.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Aug 31, 6:26 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     1 S LAQUEY              37.75N 92.31W
08/31/2020                   PULASKI            MO   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. TREES UP
            ROOTED ON HWY 17 (THREE MILES SOUTH OF I-44)
            LESS THAN 1/4 MILE FROM AB AN 17 JUNCTION
            AROUND NOON.

&&
Local storm report, Aug 31, 6:52 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     TSTM WND DMG     3 WNW RICHLAND          37.88N 92.45W
08/31/2020                   CAMDEN             MO   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. LARGE TREE
            UPROOTED ON HIGHWAY 7, ABOUT 3 MILES NW OF
            RICHLAND.

&&
Local storm report, Aug 31, 8:18 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
918 PM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     TSTM WND DMG     5 NNW BANGERT           37.83N 91.56W
08/31/2020                   PHELPS             MO   PUBLIC

            SOME LARGE TREE LIMBS BROKEN. THE COVERING
            ON A HORSE SHELTER WAS ALSO PEELED BACK.
            TIME ESTIMATED FROM RADAR.

&&

CKR
Local storm report, Aug 31, 11:45 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     TSTM WND GST     2 ENE FORT LEONARD WOOD 37.72N 92.12W
08/31/2020  M56 MPH          PULASKI            MO   AWOS

            AWOS STATION KTBN FORT LEONARD WOOD AWOS.

1207 PM     TSTM WND DMG     4 N FORT LEONARD WOOD   37.76N 92.15W
08/31/2020                   PULASKI            MO   FIRE DEPT/RESCUE

            DELAYED REPORT VIA SOCIAL MEDIA WITH VIDEO.
            DAMAGE TO TREES AND SOME UTILITY LINES.

1200 PM     TSTM WND DMG     1 S LAQUEY              37.75N 92.31W
08/31/2020                   PULASKI            MO   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. TREES UP
            ROOTED ON HWY 17 THREE MILES SOUTH OF INTERSTATE 44
            LESS THAN A QUARTER MILE FROM AB AN 17 JUNCTION
            AROUND NOON.

1200 PM     TSTM WND DMG     2 SSW WAYNESVILLE       37.80N 92.21W
08/31/2020                   PULASKI            MO   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA OF TREES AND
            LIMBS DOWN IN HUNTERS POINT SOUTH OF
            WAYNESVILLE. TIME ESTIMATED BASED ON RADAR.

1150 AM     TSTM WND DMG     4 S RICHLAND            37.81N 92.40W
08/31/2020                   PULASKI            MO   PUBLIC

            CORRECTS TIME FROM PREVIOUS TSTM WND DMG
            REPORT FROM 4 S RICHLAND. DELAYED REPORT VIA
            SOCIAL MEDIA. LOSS OF POWER, LOTS OF LIMBS
            DOWN IN MULTIPLE YARDS AND 1 TREE ACROSS THE
            ROAD, THE ROOF TORN OFF A BARN AND DAMAGE TO
            A MOBILE HOME WHERE A CARPORT THAT WAS
            EMBEDDED IN CONCRETE WAS TORN OUT AND
            PUNCHED THROUGH THE WALLS AND ROOF OF THE MOBILE
            HOME.

1148 AM     TSTM WND DMG     3 S RICHLAND            37.81N 92.41W
08/31/2020                   PULASKI            MO   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA PICTURES.
            TOP OF TREES DAMAGED. TIME BASED ON RADAR.

1148 AM     TSTM WND DMG     3 W LAQUEY              37.77N 92.37W
08/31/2020                   PULASKI            MO   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. LARGE TREES
            DOWNED IN SEVERAL LOCATIONS. TIME BASED ON
            RADAR.

1148 AM     TSTM WND DMG     RICHLAND                37.86N 92.40W
08/31/2020                   PULASKI            MO   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA OF TREE
            DAMAGE IN RICHLAND. TIME ESTIMATED BASED ON
            RADAR.

1221 PM     TSTM WND DMG     5 NNW BANGERT           37.83N 91.56W
08/31/2020                   PHELPS             MO   PUBLIC

            SOME LARGE TREE LIMBS BROKEN. THE COVERING
            ON A HORSE SHELTER WAS ALSO PEELED BACK.
            TIME ESTIMATED FROM RADAR.

1159 AM     TSTM WND GST     3 E NORTHWYE            37.98N 91.70W
08/31/2020  E60 MPH          PHELPS             MO   NWS EMPLOYEE

            ESTIMATED 60MPH GUSTS WITH A COUPLE TREE
            LIMBS DOWN.

1156 AM     TSTM WND DMG     ROLLA                   37.95N 91.76W
08/31/2020                   PHELPS             MO   LAW ENFORCEMENT

            POWER LINES DOWN IN ROLLA.

1156 AM     TSTM WND DMG     3 WNW RICHLAND          37.88N 92.45W
08/31/2020                   CAMDEN             MO   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. LARGE TREE
            UPROOTED ON HIGHWAY 7, ABOUT 3 MILES NW OF
            RICHLAND.

1045 AM     TSTM WND GST     FRISTOE                 38.12N 93.28W
08/31/2020  E60 MPH          BENTON             MO   PUBLIC

            ESTIMATED 60 MPH 8 MILES SOUTH OF WARSAW ON
            HWY 65. WINDS WERE TIED TO OUTFLOW BOUNDARY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Barry

When
September 1, 12:01 AM CST to September 30, 11:59 PM CST
Where
Barry forecast zone
Reported by
Drought Monitor
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

With only 1/4 to 1 inch of rain falling during the month, Severe (D2) Drought expanded into Barry County in September. Impacts from the drought will be complied and included in the final drought narrative when conditions improve.

Drought, McDonald

When
September 1, 12:01 AM CST to September 30, 11:59 PM CST
Where
McDonald forecast zone
Reported by
Drought Monitor
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

With only 1/2 to 1 1/2 inch of rain falling during the month, Severe (D2) Drought expanded into McDonald County in September. Impacts from the drought will be complied and included in the final drought narrative when conditions improve.

Drought, Newton

When
September 1, 12:01 AM CST to September 30, 11:59 PM CST
Where
Newton forecast zone
Reported by
Drought Monitor
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

With only 1 to 2 inches of rain falling during the month, Severe (D2) Drought expanded into Newton County in September. Impacts from the drought will be complied and included in the final drought narrative when conditions improve.

Drought, Christian

When
September 1, 12:01 AM CST to September 30, 11:59 PM CST
Where
Christian forecast zone
Reported by
Drought Monitor
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Rainfall remained sparse in September with most locations receiving only 1 to 2 inches of rainfall or 25-50% of normal over a large portion of Christian County, further impacting the Severe (D2) Drought that began following a dry summer. Impacts from the drought will be complied and included in the final drought narrative when conditions improve.

Drought, Lawrence

When
September 1, 12:01 AM CST to September 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Rainfall remained sparse in September with most locations receiving only 1/4 to 1.5 inches or 10-25% of normal across a large portion of Lawrence County, further impacting the Severe (D2) Drought that began following a dry summer. Impacts from the drought will be complied and included in the final drought narrative when conditions improve.

Drought, Greene

When
September 1, 12:01 AM CST to September 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Rainfall remained sparse in September with most locations receiving only 0.5 to 1.5 inches or 10-25% of normal across Greene County with western and southwestern portions of the county remaining the driest, further impacting the Severe (D2) Drought that began following a dry summer. Impacts from the drought will be complied and included in the final drought narrative when conditions improve.

Drought, Douglas

When
September 1, 12:01 AM CST to September 30, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Rainfall in September ranged from 1 to 2 inches across Douglas County which was 25 to 50% of normal, further impacting the Severe (D2) Drought that began following a dry summer. Impacts from the drought will be complied and included in the final drought narrative when conditions improve.

Drought, Webster

When
September 1, 12:01 AM CST to September 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Rainfall ranged from 1 to 2 inches across Webster County which was generally 25 to 50% of normal, further impacting the Severe (D2) Drought that began following a dry summer. Impacts from the drought will be complied and included in the final drought narrative when conditions improve.

Drought, Stone

When
September 1, 12:01 AM CST to September 30, 11:59 PM CST
Where
Stone forecast zone
Reported by
Drought Monitor
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Rainfall ranged from 0.5 to 2 inches across Stone County which was 10 to 50% of normal for September, further impacting the Severe (D2) Drought that began following a dry summer. Impacts from the drought will be complied and included in the final drought narrative when conditions improve.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917879, 917880, 917881, 917882, 917883, 917884, 917885, 917886, 917887.